Background: The SARS-CoV-2 pandemic has led to the development of the first mRNA vaccines used in humans. The vaccines are well tolerated, safe, and highly efficacious; however, post-marketing surveillance is revealing potential rare adverse effects. We report a case of symptomatic acute myocarditis following administration of the second dose of mRNA-1273 SARS-CoV-2 vaccine.
Case summary: A 44-year-old man presented with chest pain and ST-segment elevation 4 days after receiving the second dose of mRNA-1273 SARS-CoV-2 Vaccine. Emergent coronary angiogram showed minimal coronary artery disease. Cardiac magnetic resonance imaging confirmed acute myocarditis. Diagnosis of vaccine-associated myocarditis was made given the temporal relationship and supportive treatment initiated. Follow-up at 1 month confirmed complete symptomatic recovery and echocardiogram demonstrated normalization of cardiac function.
Discussion: Acute myocarditis should be considered in patients who present with chest pain or dyspnoea within days of receiving mRNA-1273 SARS-CoV-2 vaccination, especially after the second dose. This may be managed successfully with supportive therapies with complete recovery of cardiac function and symptoms. Further research is warranted to determine the mechanisms by which mRNA vaccines may cause myocarditis and for potential long-term cardiovascular injury.
Keywords: COVID-19; Case report; Myocarditis; Pericarditis; Vaccine; mRNA.
© The Author(s) 2021. Published by Oxford University Press on behalf of the European Society of Cardiology.